Massachusetts, 2008Damaging Winds and Lightning Strikes in Massachusetts, July 20, 2008
July 20, 2008 · NWS BOX · 10 events in 6 counties and zones
A shortwave trough and a warm, humid, unstable atmosphere combined to produce showers and thunderstorms across southern New England. These storms produced damaging wind and lots of lightning.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 11
- Property damage
- $445,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave trough and a warm, humid, unstable atmosphere combined to produce showers and thunderstorms across southern New England. These storms produced damaging wind and lots of lightning. Seven to ten people were struck when standing under a tree at a soccer game in Dorchester, MA. Another was struck when turning off the water to an outdoor shower in Hingham, MA. Several other lightning strikes ignited fires in New Hampshire and Massachusetts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 20, 12:33 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 20, 12:33 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
133 PM EDT SUN JUL 20 2008
.SYNOPSIS...
A VERY WARM HUMID AND UNSTABLE PATTERN CONTINUES INTO EARLY NEXT
WEEK. A FRONTAL BOUNDARY OSCILLATING ACROSS NEW ENGLAND WILL YIELD
NEARLY DAILY ROUNDS OF SCATTERED SHOWERS AND THUNDERSTORMS INTO MID
WEEK...GENERALLY STRONGEST AND MOST WIDESPREAD DURING THE AFTERNOON
AND EVENING. A TREND TOWARD SEASONABLE TEMPERATURES AND LOWER
HUMIDITY IS EXPECTED THE MIDDLE AND END OF THE WORK WEEK. TROPICAL
STORM CRISTOBAL WILL LIKELY PASS SE OF NANTUCKET MON NIGHT...AND
COULD CONTRIBUTE TO HIGH SWELLS AND SURF ACROSS PORTIONS OF THE NEW
ENGLAND S AND SE COAST.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WE ARE WATCHING FOR THE POTENTIAL OF CONVECTIVE DEVELOPMENT OVER THE
NEXT FEW HOURS ALONG A DIFFERENTIAL HEATING BOUNDARY. THIS EXISTS
FROM OUR CONNECTICUT ZONES...NORTHEASTWARD INTO CENTRAL MA. SPC
ANALYSIS SHOWS OVER 1000 J/KG OF MLCAPE IN THIS REGION AS SURFACE
TEMPERATURES HAVE REACHED INTO THE LOW 90S ACROSS PORTIONS OF THIS
REGION. WILL HAVE TO WATCH THIS AREA FOR THE POTENTIAL OF A FEW
SEVERE THUNDERSTORMS DEVELOPING ACROSS THIS AREA OVER THE NEXT FEW
HOURS.
ALSO...PLENTY OF CLOUDS REMAINED NORTH OF THE MA PIKE.
HOWEVER...THERE WERE SOME BREAKS IN CLOUD COVER. WE WILL HAVE TO
WATCH THIS AREA...ESPECIALLY FROM FAR NORTHERN MA INTO SOUTHERN NH
LATER THIS AFTERNOON/EVENING FOR THE POTENTIAL OF A FEW SEVERE
THUNDERSTORMS. THE APPROXIMATE TIME FRAME IN THIS REGION LOOKS TO
BE BETWEEN 4 AND 10 PM. THE MAIN THREAT CONTINUES TO BE THE
POTENTIAL FOR DAMAGING STRAIGHT LINE WIND GUSTS BUT AN ISOLATED
REPORT OR TWO OF LARGE HAIL IS ALSO POSSIBLE.
AS FOR PRECIPITATION CHANCES...WILL RUN WITH LIKELY POPS ACROSS THE
INTERIOR THIS AFTERNOON/EARLY EVENING BASED ON MODEL QPF AND OMEGA
FIELDS. WILL TAPER JUST TO SLIGHT CHANCES ACROSS FAR SOUTHEAST
MA/CAPE/ISLANDS AS THE BETTER DYNAMICS WILL PASS TO THE NORTHWEST OF
THE REGION.
HIGH TEMPERATURES WILL STILL BE VERY WARM BUT MORE CLOUDS WILL KEEP
THEM LOWER THAN THE PAST FEW DAYS NORTH OF THE MA PIKE. HIGHS SHOULD BE
IN THE MID TO UPPER 80S NORTH OF THE MA PIKE...WITH LOWER 90S SOUTH
OF THE MA PIKE AND AWAY FROM THE COAST. IT WILL ALSO BE NOTICEABLE
MORE HUMID.
SURF ZONE: UPGRADED TO MODERATE RISK OF RIP CURRENTS ALONG SOUTH
FACING BEACHES OF THE SOUTH COAST/ISLANDS BASED ON LATEST GUIDANCE
AND REPORTS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE 12Z NAM/GFS/CANADIAN ARE ALL IN AGREEMENT AT THE POTENTIAL FOR
HEAVY SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS OUR INTERIOR ZONES
TONIGHT. THIS WOULD BE SOUTHERN NH AND WESTERN MA. PWATS ARE
EXPECTED TO BE BETWEEN 2 AND 2.25 INCHES ALONG WITH GOOD JET
DYNAMICS AND ELEVATED INSTABILITY. ALL THESE MODELS SHOW 1 TO 3
INCHES OF RAINFALL ACROSS THIS REGION TONIGHT. THEREFORE...WE WILL
BE CONSIDERING A FLASH FLOOD WATCH FOR THE POTENTIAL OF SOME URBAN
AND STREET FLOODING WITH THE AFTERNOON PACKAGE. OUR CONFIDENCE ONLY
HAS TO BE AT 50 PERCENT FOR A WATCH AND WE WILL BE ASSESSING THIS
POTENTIAL OVER THE NEXT FEW HOURS. WE WILL HAVE MORE INFORMATION
LATER THIS AFTERNOON.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
GOOD MODEL AGREEMENT ON A LONG WAVE TROF SETTING UP ACROSS THE GREAT
LAKES AND THE NORTHEAST NEXT WEEK. HOWEVER MODELS DIFFER ON THE
EVOLUTION OF THE LONG WAVE TROF...SPECIFICALLY THE TIMING OF IT
DEPARTING NEW ENGLAND MID TO LATE WEEK. THE 00Z GFS APPEARED TO BE
IN THE MIDDLE OF THE PACK REGARDING THESE DETAILS...ALONG WITH
SUPPORT FROM THE 00Z GEFS AND THE 00Z HI RESOLUTION ECMWF.
THEREFORE THIS PORTION OF THE FORECAST WAS WEIGHTED HEAVILY TOWARD
THE 00Z GFS AND ITS MOS OUTPUT.
THIS PATTERN FAVORS MULTIPLE DAYS OF CONVECTION ALONG WITH A TREND
TOWARD SEASONABLE TEMPERATURES AND LOWER HUMIDITY MID TO LATE WEEK.
MONDAY AND MONDAY NIGHT...
WIDESPREAD SHOWERS LIKELY GIVEN DEEP LAYER CYCLONIC FLOW ACROSS THE
NORTHEAST COMBINED WITH FAIRLY ROBUST BAROCLINIC/THERMAL GRADIENT
TROF-FRONTAL BOUNDARY SWEEPING ACROSS THE REGION. IN ADDITION...DEEP
LAYER MOISTURE IN PLACE WITH PWATS AT OR ABOVE 2.0 INCHES COMBINED
WITH DEW PTS IN THE LOW TO MID 70S THUS...SHOWERS WILL LIKELY
CONTAIN HEAVY DOWNPOURS. VERY WARM AND HUMID CONDITIONS /ALMOST
TROPICAL-LIKE/ EXPECTED.
AS FOR TS CRISTOBAL...ALL OF THE 00Z GUIDANCE TRACKS THIS TROPICAL
CYCLONE SOUTHEAST OF THE 40N/70W BENCHMARK MON NIGHT-TUE. THIS IS
CONSISTENT WITH THE LATEST TPC LATEST FORECAST. THIS SEEMS
REASONABLE GIVEN THE MID LEVEL FLOW DOESN/T BACK SUFFICIENTLY TO THE
S-SW TO STEER CRISTOBAL MORE NORTHERLY AND CLOSER TO NEW ENGLAND. IN
ADDITION...IT IS EXPECTED TO REMAIN A MINIMAL TROPICAL STORM.
THEREFORE...AT THE MOMENT THE MOST LIKELY SCENARIO IS FOR CRISTOBAL
TO REMAIN OFFSHORE WITH LITTLE IF ANY DIRECT IMPACT TO SOUTHERN NEW
ENGLAND. THE MAIN CONCERN WITH CRISTOBAL WILL BE ITS WAVE FIELD
WHICH WILL LIKELY RESULT IN INCREASED SURF ALONG THE RI AND
SOUTHEAST MA BEACHES THIS UPCOMING WEEK. THIS WILL YIELD AN
INCREASED RISK OF STRONG RIP CURRENTS.
TUESDAY...
THERE ARE INDICATIONS THAT TUE MAY TURN OUT TO BE A MAINLY DRY DAY
AS LEAD SHORT WAVE TROF AND CRISTOBAL MOVE EAST OF THE AREA...
FOLLOWED BY SOME SHORT WAVE RIDGING AHEAD OF THE NEXT TROF TO IMPACT
THE REGION MID WEEK. THEREFORE ANY SHOWER/TSTM ACTIVITY SHOULD BE
ISOLATED IN COVERAGE AT MOST.
WEDNESDAY THROUGH SATURDAY...
NEXT BUNDLE OF JET ENERGY APPROACHES THE REGION WED AND WILL RESULT
IN AN INCREASED RISK OF SHOWERS AND THUNDERSTORMS. AS MENTIONED
ABOVE MODELS DIFFER ON THE TIMING OF MID LEVEL TROF EXITING THE
REGION. HOWEVER...THE BULK OF THE GUIDANCE SUGGEST A DRYING TREND
LATER THU INTO FRI...AS MID LEVEL TROF MOVES OFFSHORE. THIS WILL
ALSO USHER IN AN AIRMASS ACROSS THE REGION THAT IS NOT AS HOT AND
LESS HUMID.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
TODAY AND TONIGHT...
MARGINAL MVFR/VFR CONDITIONS ACROSS MOST OF THE REGION BY MID
MORNING IN HAZE. THE EXCEPTION WAS THE CAPE AND ISLANDS WHERE IFR
CONDITIONS IN LOW CLOUDS WERE OBSERVED. THESE MAY BREAK UP A BIT
FOR A TIME LATE THIS MORNING/EARLY AFTERNOON BUT SHOULD REFORM AGAIN
TOWARD EVENING.
ACROSS THE REST OF THE REGION...MARGINAL MVFR/VFR CONDITIONS IN HAZE
SHOULD CONTINUE INTO THE AFTERNOON. SCATTERED STRONG THUNDERSTORMS
WITH THE POTENTIAL FOR 40 KNOT WIND GUSTS ARE EXPECTED MAINLY NORTH
OF THE MA TURNPIKE AFTER 18Z OR 19Z THIS AFTERNOON INTO THE
EVENING.
OUTLOOK...MONDAY THROUGH THURSDAY...
MAINLY VFR...WITH CONDITIONS LOWERING TO MVFR IN SCATTERED SHOWERS
AND THUNDERSTORMS EACH DAY. MVFR WILL BE MOST COMMON MON WITH VFR
PREVAILING TUE.
&&
.MARINE...
TODAY AND TONIGHT...
SCA SEAS CONTINUE THIS AFTERNOON FOR PORTIONS OF OUR SOUTHERN
WATERS. THIS IS MAINLY FOR MARGINAL 5 FOOT SEAS...BUT SHOULD SEE
SOUTHWEST WIND GUSTS IN THE LOW 20 KNOTS DEVELOP IN THIS REGION
DURING THE AFTERNOON WITH MIXING. A FEW STRONG THUNDERSTORMS WITH
GUSTY WINDS MAY IMPACT THE WATERS LATE THIS AFTERNOON/EVENING BUT
THE BULK OF THIS ACTIVITY SHOULD BE ACROSS THE WATERS NORTH OF
BOSTON HARBOR.
WE WILL LIKELY NEED TO EXTEND SCA FOR LEFT OVER SWELL ACROSS OUR
SOUTHERN OUTER-WATERS FOR TONIGHT.
OUTLOOK...MONDAY THROUGH THURSDAY...
MONDAY/MONDAY NIGHT...S-SW WINDS 15-20 KT ALONG WITH BUILDING SEAS.
SCATTERED TSTMS WITH COLD FRONT MOVING ACROSS THE WATERS.
TUESDAY...FRONT MOVES OFFSHORE WITH IMPROVING WEATHER. HOWEVER OCEAN
WATERS REMAIN ROUGH AS A COMBINATION OF LEFTOVER S WIND WAVES FROM
MON COMBINE WITH S SWELLS FROM CRISTOBAL.
WED AND THU...ANOTHER COLD FRONT ENTERS NEW ENGLAND YIELDING
SCATTERED SHOWERS AND THUNDERSTORMS. MODEST S SWELLS WILL PERSIST
ACROSS THE SOUTH OCEAN WATERS.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT THIS
AFTERNOON FOR ANZ235-237-254-255.
&&
SYNOPSIS...NOCERA/THOMPSON
NEAR TERM...FRANK
SHORT TERM...FRANK
LONG TERM...NOCERA
AVIATION...FRANK/THOMPSON/NOCERA
MARINE...FRANK/THOMPSON/NOCERAHazardous weather outlook, Jul 20, 1:37 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
237 PM EDT SUN JUL 20 2008
CTZ002>004-MAZ002>016-026-NHZ011-012-015-RIZ001-002-211845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-
237 PM EDT SUN JUL 20 2008
...SEVERE THUNDERSTORM WATCH 709 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...WESTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE AND NORTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
THERE IS ALSO A MODERATE RISK OF RIP CURRENTS TODAY ALONG SOUTH
FACING BEACHES OF THE SOUTH COAST AND ISLANDS TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE GREATEST
MONDAY. STORMS MONDAY WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN...
POSSIBLY YIELDING POOR DRAINAGE AND URBAN TYPE FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ017>024-RIZ003>008-211845-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
237 PM EDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN
MASSACHUSETTS...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY PRODUCE
STRONG TO DAMAGING WINDS AWAY FROM THE IMMEDIATE SOUTH COAST AND ISLANDS.
THERE IS ALSO A MODERATE RISK OF RIP CURRENTS TODAY ALONG SOUTH
FACING BEACHES OF THE SOUTH COAST AND ISLANDS TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY...WITH THE GREATEST
MONDAY. STORMS MONDAY WILL HAVE THE POTENTIAL FOR VERY HEAVY RAIN...
POSSIBLY YIELDING POOR DRAINAGE AND URBAN TYPE FLOODING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ231>237-250-254-255-211845-
CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-
RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
237 PM EDT SUN JUL 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY PRODUCE
STRONG WINDS...WITH THE GREATEST RISK FROM BOSTON HARBOR NORTHWARD
TO THE MERRIMACK RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TROPICAL STORM CRISTOBAL...CURRENTLY OFF THE SOUTHEAST UNITED STATES
COAST...IS EXPECTED TO PASS NEAR OR JUST SOUTH OF THE 40N/70W
BENCHMARK MONDAY NIGHT. WINDS AND SEAS WILL LIKELY INCREASE DURING
THIS TIME...ESPECIALLY SOUTH OF NANTUCKET.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230-211845-
BOSTON HARBOR-
237 PM EDT SUN JUL 20 2008
...SEVERE THUNDERSTORM WATCH 709 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
A FEW THUNDERSTORMS LATE THIS AFTERNOON AND EVENING MAY PRODUCE
STRONG WINDS...WITH THE GREATEST RISK FROM BOSTON HARBOR NORTHWARD
TO THE MERRIMACK RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
TROPICAL STORM CRISTOBAL...CURRENTLY OFF THE SOUTHEAST UNITED STATES
COAST...IS EXPECTED TO PASS NEAR OR JUST SOUTH OF THE 40N/70W
BENCHMARK MONDAY NIGHT. WINDS AND SEAS WILL LIKELY INCREASE DURING
THIS TIME...ESPECIALLY SOUTH OF NANTUCKET.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 20, 1:12 PM EST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
212 PM EDT SUN JUL 20 2008
MAZ004-005-012-014-201845-
CENTRAL MIDDLESEX COUNTY MA-NORTHERN WORCESTER MA-SOUTHEAST MIDDLESEX
MA-SOUTHERN WORCESTER MA-
212 PM EDT SUN JUL 20 2008
AT 211 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STEADILY GROWING SHOWER THAT MAY GROW INTO A STRONG THUNDERSTORM
WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER
MARLBOROUGH...OR ABOUT 6 MILES NORTHWEST OF FRAMINGHAM...MOVING
NORTHEAST AT 15 MPH.
THE THUNDERSTORM WILL BE NEAR...STOW BY 230 PM EDT...MAYNARD AND
SUDBURY BY 240 PM EDT...CONCORD AND LINCOLN BY 250 PM EDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.
Special weather statement, Jul 20, 1:44 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
244 PM EDT SUN JUL 20 2008
MAZ004-026-NHZ011-015-201915-
CHESHIRE NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY
MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
244 PM EDT SUN JUL 20 2008
AT 241 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3
MILES SOUTHEAST OF ROYALSTON...OR ABOUT 13 MILES SOUTHWEST OF
JAFFREY...MOVING EAST AT 17 MPH.
THE THUNDERSTORM WILL BE NEAR...WINCHENDON BY 300 PM EDT...ASHBURNHAM
BY 320 PM EDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.
DRAG
Special weather statement, Jul 20, 1:47 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
247 PM EDT SUN JUL 20 2008
CTZ003-004-MAZ011-012-201915-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM CT-
247 PM EDT SUN JUL 20 2008
AT 245 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH OVER
TOLLAND...OR ABOUT 7 MILES NORTHWEST OF MANSFIELD...MOVING NORTHEAST
AT 26 MPH.
THE THUNDERSTORM WILL BE NEAR...STAFFORD BY 300 PM EDT...UNION BY 310
PM EDT...HOLLAND AND 8 MILES WEST OF WOODSTOCK BY 320 PM EDT.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.
DRAG
Special weather statement, Jul 20, 2:04 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
304 PM EDT SUN JUL 20 2008
MAZ005-007-014-015-201930-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX
MA-SUFFOLK MA-
304 PM EDT SUN JUL 20 2008
AT 302 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40
MPH OVER WESTON...OR ABOUT 2 MILES WEST OF WALTHAM...MOVING EAST AT
20 MPH.
THE THUNDERSTORM WILL BE NEAR...WALTHAM AND NEWTON BY 310 PM EDT...
BELMONT AND WATERTOWN BY 320 PM EDT...SOMERVILLE AND CAMBRIDGE BY 330
PM EDT.
HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES OR BALL FIELDS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY
EVENING FOR NORTHERN CONNECTICUT AND MASSACHUSETTS AND SOUTHERN NEW
HAMPSHIRE AND CENTRAL RHODE ISLAND.
DRAG
Thunderstorm Wind, Middlesex
- When
- July 20, 2:10 PM EST to 2:19 PM EST
- Where
- Middlesex County, 0.86 mi SW of Beaver Brook
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.390, -71.240
A transformer was blown off the utility pole on Hammond Street in Waltham. In Watertown, trees and wires on Chaplin Road were downed by thunderstorm winds.
Lightning, Suffolk
- When
- July 20, 2:25 PM EST
- Where
- Suffolk County, 0.55 mi S of Grove Hall
- Injuries
- 10 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 42.292, -71.081
Lightning struck a tree at Franklin Field on Talbot Avenue in Dorchester. Between seven and ten people, including one boy had taken shelter under the tree while watching a soccer game. They were all injured when the lightning struck and subsequently hospitalized. Reports as to the number of people injured vary. Two days later seven of them were still hospitalized, with four in intensive care. Injuries ranged from heart attacks, numbness in the legs, and burn wounds. All were expected to live.
Lightning, Norfolk
- When
- July 20, 2:55 PM EST
- Where
- Norfolk County, 0.08 mi NE of Milton
- Property damage
- $250,000
- Reported by
- Newspaper
- Coordinates
- 42.251, -71.079
A house on Highland Street in Quincy was struck by lightning and caught fire.
Lightning, Plymouth
- When
- July 20, 2:59 PM EST
- Where
- Plymouth County, 0.86 mi NW of Hingham
- Injuries
- 1 direct, 0 indirect
- Reported by
- Amateur Radio
- Coordinates
- 42.240, -70.890
A woman was injured while turning off the water to an outdoor shower when lightning struck somewhere inside the house and travelled through the plumbing.
Lightning, Norfolk
- When
- July 20, 3:23 PM EST
- Where
- Norfolk County, 1.5 mi SE of Stoughton
- Property damage
- $15,000
- Reported by
- Newspaper
- Coordinates
- 42.103, -71.082
A house on Daly Drive in Stoughton was struck by lightning leaving an 18 inch diameter hole in the roof.
Lightning, Norfolk
- When
- July 20, 4:04 PM EST
- Where
- Norfolk County, 0.84 mi ENE of Stoughton
- Property damage
- $150,000
- Reported by
- Newspaper
- Coordinates
- 42.123, -71.084
A house on Christie Murphy Drive in Stoughton was struck by lightning and caught fire. The home was left uninhabitable.
Thunderstorm Wind, Worcester
- When
- July 20, 4:06 PM EST to 4:15 PM EST
- Where
- Worcester County, 0.86 mi NW of Gardner to Ashburnham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 42.580, -71.990
A tree and several large tree limbs on Edgell STreet in Gardner were downed by thunderstorm winds. Trees in Ashuburnham also were downed with one blocking a road.
Thunderstorm Wind, Franklin
- When
- July 20, 7:25 PM EST
- Where
- Franklin County, Leyden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.700, -72.620
A tree and wires on East Hill Road were downed by thunderstorm winds. The tree landed on a house.
Thunderstorm Wind, Franklin
- When
- July 20, 7:39 PM EST
- Where
- Franklin County, Shelburne
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 42.580, -72.680
A large tree on Old Greenfield Road was downed onto wires by thunderstorm winds.
Lightning, Franklin
- When
- July 20, 8:05 PM EST
- Where
- Franklin County, 0.86 mi SE of East Northfield
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 42.710, -72.440
A house on Hidden Pond Lane was struck by lightning and caught fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, July 20 to 21, 200868 injured · 3 events
- Damaging Winds and Lightning Strike in Iowa, July 20 to 21, 20083 injured · $5.5 million · 81 kt wind · 7 events
- Heat in Kentucky, July 20 to 21, 20081 death · 2 events
- Heat in Mississippi, July 20, 20081 death · 1 event
- Rip Current in Florida, July 20, 20081 death · 1 event
- Hail in Nebraska, July 20, 2008$3.0 million · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in Indiana, July 20, 2008$160,000 · 65 kt wind · 35 events
- Hail in Minnesota, July 20, 2008$650,000 · 1.75 in hail · 5 events
- Flash Flood in California, July 20, 20081 injured · $500,000 · 1 event
- Damaging Winds in West Virginia, July 20, 2008$325,000 · 50 kt wind · 5 events
- Damaging Winds in Pennsylvania, July 20, 2008$235,000 · 62 kt wind · 6 events
- Hail in North Dakota, July 20, 2008$200,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 125945, 125946, 125966, 125947, 125965, 125964, 125948, 125950, 125951, 125952.